Alert archive / Tennessee / Tornado Warnings in 1999
Tornado Warning 33, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 5, 1999, 9:40 PM CDT for Davidson County, Tennessee. It was in force for 30 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1999, 9:40 PM CDT (02:40 UTC)
- Expired
- May 5, 1999, 10:10 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:40 PM CDT | Thunderstorm Wind 70 | Nashville, TN | Spotter reported 80 mph wind gust in the Fessler's Lane and Murfreesboro Road area of Nashville. |
| May 5, 9:45 PM CDT | Thunderstorm Wind 86 | Nashville Metro Arpt, TN | FAA wind equipment clocked a 99 mph wind gust in the strong thunderstorm downdrafts. 70 planes were damaged, and 2 hangars were destroyed. Many trees and power lines were down around the county. Debris and jet fuel was scattered across the runway. The airport |
| May 5, 9:45 PM CDT | Thunderstorm Wind 50 | West Portion, TN | Widespread trees were blown down across the western part of the county. |
| May 5, 9:45 PM CDT | Tornado F1 | Nashville Cornelia F, TN | A weak tornado caused some roof damage to a few homes at a subdivision in Neely's Bend area of Davidson county. |
| May 5, 9:57 PM CDT | Thunderstorm Wind 50 | Joelton, TN | Tree fell on top of a car. |
| May 5, 9:58 PM CDT | Tornado F1 | Lickton, TN | A weak tornado caused some roof damage to a home on Shaw Rd. |
| May 5, 10:05 PM CDT | Thunderstorm Wind 50 | Goodlettsville, TN | Large trees were uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS54 KOHX 060241 RRA TORBNA TNC037-060310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 940 PM CDT WED MAY 5 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 1010 PM CDT * AT 937 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND AREA LAW ENFORCEMENT INDICATED A TORNADO 2 MILES WEST OF DOWNTOWN NASHVILLE... MOVING NORTHEAST AT 45 MPH. * TORNADO IS EXPECTED TO BE NEAR... OPRYLAND AT 945 PM CDT MADISON AT 950 PM CDT NEELYS BEND AT 950 PM CDT GOODLETTSVILLE AT 950 PM CDT RIVERGATE MALL AT 950 PM CDT OLD HICKORY AT 950 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR SD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 8:40 PM CDT, 1 hour earlier.
Area forecast discussion, May 5, 8:40 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 840 PM CDT WED MAY 5 1999 THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE. BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER THAN EXPECTED...WILL KEEP AN EYE ON. FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE. MAG
In the hours before
Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM CUMBERLAND CITY TN TORNADO ON HIGHWAY 149
05/05/99 STEWART REPORTED BY LAW ENFORCMENT
658 PM TN TORNADO ALONG HIGHWAY 149
05/05/99 MONTGOMERY SOUTHWEST OF CLARKSVILLE
REPORTED BY SPOTTER
812 PM BUFFALO TN TORNADO REPORTED BY FIRE
05/05/99 HUMPHREYS DEPARTMENT
820 PM CLIFTON TN TREES AND POWER LINES DOWN
05/05/99 WAYNE REPORTED BY SPOTTER
821 PM LINDEN TN TREES DOWN...CHURCHES AND
05/05/99 PERRY HOMES DAMAGED REPORTED
BY LAW ENFORCEMENT
830 PM COLLINWOOD TN TREES DOWN REPORTED BY
05/05/99 WAYNE SPOTTER
847 PM LAWRENCEBURG 6 W TN QUARTER-SIZE HAIL REPORTED
05/05/99 LAWRENCE BY SPOTTER
08Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
324 PM TN FEW TREES DOWN ACROSS
05/05/99 HOUSTON EASTERN HOUSTON COUNTY
REPORTED BY LAW ENFORCEMENT
645 PM CUMBERLAND CITY TN TORNADO ON HIGHWAY 149
05/05/99 STEWART REPORTED BY LAW ENFORCMENT
658 PM TN TORNADO ALONG HIGHWAY 149
05/05/99 MONTGOMERY SOUTHWEST OF CLARKSVILLE
REPORTED BY SPOTTER
812 PM BUFFALO TN TORNADO REPORTED BY FIRE
05/05/99 HUMPHREYS DEPARTMENT
820 PM CLIFTON TN TREES AND POWER LINES DOWN
05/05/99 WAYNE REPORTED BY SPOTTER
821 PM LINDEN TN TREES DOWN...CHURCHES AND
05/05/99 PERRY HOMES DAMAGED REPORTED
BY LAW ENFORCEMENT
830 PM COLLINWOOD TN TREES DOWN REPORTED BY
05/05/99 WAYNE SPOTTER
847 PM LAWRENCEBURG 6 W TN QUARTER-SIZE HAIL REPORTED
05/05/99 LAWRENCE BY SPOTTER
08Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM CUMBERLAND CITY TN TORNADO ON HIGHWAY 149
05/05/99 STEWART REPORTED BY LAW ENFORCMENT
658 PM TN TORNADO ALONG HIGHWAY 149
05/05/99 MONTGOMERY SOUTHWEST OF CLARKSVILLE
REPORTED BY SPOTTER
812 PM BUFFALO TN TORNADO REPORTED BY FIRE
05/05/99 HUMPHREYS DEPARTMENT
820 PM CLIFTON TN TREES AND POWER LINES DOWN
05/05/99 WAYNE REPORTED BY SPOTTER
821 PM LINDEN TN TREES DOWN...CHURCHES AND
05/05/99 PERRY HOMES DAMAGED REPORTED
BY LAW ENFORCEMENT
830 PM COLLINWOOD TN TREES DOWN REPORTED BY
05/05/99 WAYNE SPOTTER
847 PM LAWRENCEBURG 6 W TN QUARTER-SIZE HAIL REPORTED
05/05/99 LAWRENCE BY SPOTTER
08Local storm report, May 5, 9:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
324 AM TN FEW TREES DOWN IN EASTERN
05/05/99 HOUSTON HOUSTON COUNTY REPORTED
BY LAW ENFORCEMENT
08Local storm report, May 5, 9:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
854 PM TN TREES AND POWER LINES
05/05/99 LAWRENCE DOWN 1 S OF HWY 241/HWY
64 INTERSECTION
REPORTED BY SPOTTER
08Local storm report, May 5, 9:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
910 PM DICKSON TN TREES DOWN AND TRAILER
05/05/99 DICKSON HOME SPLIT IN HALF
REPORTED BY EMA
08The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:52 PM CDT | Tornado Warning | OHX | Decatur, Perry | 63 min |
| May 5, 8:14 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 31 min |
| May 5, 8:20 PM CDT | Tornado Warning | OHX | Benton, Humphreys | 50 min |
| May 5, 8:36 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 49 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 46 min |
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 59 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Williamson | 57 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | OHX | Houston | 57 min |
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson | 56 min |
| May 5, 9:24 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 46 min |
| May 5, 9:46 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 49 min |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Benton, Decatur, Houston, Humphreys, Perry, Stewart | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson, Montgomery, Robertson, Williamson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Marshall, Rutherford, Wilson | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Sumner | 6 hr |
| May 5, 9:58 PM CDT | Flash Flood Warning | OHX | Giles, Hickman, Maury | 6 hr |
| May 5, 10:05 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee | 50 min |
| May 5, 10:07 PM CDT | Tornado Warning | OHX | Sumner | 48 min |
| May 5, 10:21 PM CDT | Tornado Warning | OHX | Macon, Trousdale | 49 min |
| May 5, 10:25 PM CDT | Tornado Warning | OHX | DeKalb, Warren | 50 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 46 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 46 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Putnam, White | 49 min |
| May 5, 10:41 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 49 min |
| May 5, 10:50 PM CDT | Tornado Warning | OHX | Putnam, White | 50 min |
| May 5, 11:07 PM CDT | Tornado Warning | OHX | Fentress, Overton | 63 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 46 min |
| May 5, 11:14 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 46 min |
| May 5, 11:57 PM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 4 hr |
| May 6, 4:05 AM CDT | Flash Flood Warning | OHX | Franklin, Grundy | 3 hr |
Nearby
Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.